Back to Ask the Diabetes Team Ask the Diabetes Team

From New York, New York:

My 13-year-old daughter does not feel her lows and has never had a rebound. Her last A1c was 7.0. Her glucose readings are generally between 125 mg/dl [7.0 mmol/L] and 150 mg/dl [8.3 mmol/L]. She has had a couple of severe lows (32 mg/dl [1.8 mmol/L] and one under 20 mg/dl [1.1 mmol/L]) with no reaction. She acts normal and does not feel any different. I am also concerned because I feel that a rebound is a "safety net" in a sense and she does not experience this. Any ideas?


The symptoms of hypoglycemia are in very large part due to the automatic production of adrenaline and related hormones and their actions. So, common symptoms of hypoglycemia include sweating, a little shakiness, hunger, and sometime tiredness, headache and others. Other "counter-regulatory" hormones, such as growth hormone, cortisol, and glucagon, also are produced when glucose is low. It would be highly, highly, unusual for a person to be unable to produce adrenaline and related compounds. Yet, there is well reported medical literature on "hypoglycemia unawareness," the complete cause and treatment of, which is not best defined.

So, I first would want clarification that your daughter has "NO" sense of lows when her glucose is read as low. Also, I would want confirmation that glucose is really low. Do you simply just react to the meter reading? If the meter reads low and she ACTS low, then I'd certainly believe the meter. But, if these occasions of low glucose are without pattern, happen very sporadically, and are from an alternative test site, I'd want confirmation with another FINGERSTICK glucose before I'd treat.

On the presumption that she truly is having hypoglycemia (fairly often -- or often enough) with hypoglycemia unawareness, then you must talk with your pediatric endocrinologist and diabetes team about intervening. One commonly proposed methods is to allow your daughter to have a DECLINE in her glucose control PURPOSELY for a week or so (i.e., allow worse glycemic control). This reportedly will "re-set" her threshold to release the adrenaline and other counter-regulatory hormones. The theory is that her body is so accustomed to having irregularly low glucose that her body begins to accept these values as "normal." But, do not attempt to allow attenuated control without the input and consent of your own diabetes team.


Original posting 19 Jan 2009
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.